FDA: Some Temporary Tattoos ‘Not Necessarily Safe,’ ‘Could Hurt You’
Get Breaking News First
WASHINGTON (CBSDC) — The Food and Drug Administration announced earlier this week that some varieties of temporary tattoos could come with risks and lasting negative effects.
According to an FDA press release, people who have opted for temporary body art in the form of inexpensive Henna designs have been left with long-lasting problems.
“[J]ust because a tattoo is temporary it doesn’t mean that it is risk-free,” says Dr. Linda Katz, director of FDA’s Office of Cosmetics and Colors, said.
Some issues reported to the FDA include redness, pigmentation loss and “raised red weeping lesions.” Permanent scarring has also reportedly occurred in some cases.
The FDA specifically mentioned black Henna, which adds ingredients such as hair dye to the plant-based mixture used for making traditional Henna, as problematic.
“The reason for adding other ingredients is to create a tattoo that is darker and longer lasting, but use of black Henna is potentially harmful,” the release noted. “That’s because the extra ingredient used to blacken Henna is often a coal-tar hair dye containing p-phenylenediamine (PPD), an ingredient that can cause dangerous skin reactions in some people.”
One of the victims of the adverse effects of black Henna was a 5-year-old girl, who reportedly experienced “severe reddening” on her arm two weeks after the temporary tattoo was applied to her skin.
“What we thought would be a little harmless fun ended up becoming more like a nightmare for us,” the father of the unnamed girl was quoted as saying. “My hope is that by telling people about our experience, I can help prevent this from happening to some other unsuspecting kids and parents.”
The FDA warns that effects could be seen immediately, or as many as three weeks after application. Officials also noted that black Henna is often seen in vacation locations and specialty shops.
The release adds that those suffering from negative reactions to black Henna should seek medical attention, then report the issue to their offices through a program called MedWatch.